Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 26, NWS Grand Forks, ND

May 29, 2006Cavalier County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 29, 2006, 4:35 AM CDT for Cavalier County, Ramsey County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2006, 4:35 AM CDT (09:35 UTC)
Expired
May 29, 2006, 5:30 AM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Cavalier County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 148 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 290936
SVRFGF
NDC019-071-291030-
/O.NEW.KFGF.SV.W.0026.060529T0935Z-060529T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
435 AM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF LANGDON...
  NORTH CENTRAL RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 530 AM CDT

* AT 432 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
  STORM WAS LOCATED 7 MILES EAST OF GARSKE...OR 18 MILES NORTH OF
  DEVILS LAKE...MOVING TO THE NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DERRICK AT 440 AM CDT
  HAMPDEN AT 445 AM CDT
  ALSEN AT 450 AM CDT
  LOMA AT 455 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4832 9888 4827 9862 4875 9826 4879 9882

$$

AV
2 follow-up statements
000 
WWUS53 KFGF 290959
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
458 AM CDT MON MAY 29 2006

NDC019-071-291030-
/O.CON.KFGF.SV.W.0026.000000T0000Z-060529T1030Z/
CAVALIER ND-RAMSEY ND-
458 AM CDT MON MAY 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR NORTH CENTRAL RAMSEY AND SOUTHERN CAVALIER COUNTIES...

AT 453 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 3 MILES NORTHEAST OF HAMPDEN...OR 17 MILES
SOUTHWEST OF LANGDON...MOVING TO THE NORTH AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES WEST OF LANGDON BY 515 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4832 9888 4827 9862 4875 9826 4879 9882

$$

AV
000 
WWUS53 KFGF 291028
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
528 AM CDT MON MAY 29 2006

NDC019-071-291038-
/O.EXP.KFGF.SV.W.0026.000000T0000Z-060529T1030Z/
CAVALIER ND-RAMSEY ND-
528 AM CDT MON MAY 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RAMSEY AND
SOUTHERN CAVALIER COUNTIES WILL EXPIRE AT 530 AM CDT...

AT 528 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF SOUTHERN
CAVALIER AND NORTH CENTRAL RAMSEY COUNTIES. SO THE WARNING WILL BE
ALLOWED TO EXPIRE AT 530 AM CDT.

LAT...LON 4832 9888 4827 9862 4875 9826 4879 9882

$$

AV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:30 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 29, 2:30 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 AM CDT MON MAY 29 2006

FORECAST CHALLENGE CONCERNS PCPN CHANCES EARLY IN FORECAST PERIODS
AND TEMPERATURES.

MODELS OVERALL IN FAIR AGREEMENT ALTHOUGH GFS INITIALIZED A LITTLE
BETTER WITH THERMAL PROFILE. WILL USE MIX FOR FORECAST.

SEVERE DEEP CONVECTION OVER NE/N CENTRAL SD PROPAGATING N/NE AND
WILL MONITOR TRENDS HOWEVER MAY NEED SOME T POPS OVER S FA FOR AM
HOURS. FOR REMAINDER OF DAY BOUNDARY TO SHIFT EAST TO FAR EASTERN/SE
FA BY LATE AFTERNOON. AIRMASS ALONG AND AHEAD OF BOUNDARY NOT NEARLY
AS CAPPED SO CONVECTION MAY DEVELOP MORE ALONG/AHEAD OF BOUNDARY VS
RECENT POST FRONTAL POSITION. WILL MAINTAIN SEVERE POTENTIAL OVER
FAR EAST LATE AFTERNOON EXITING FA EARLY EVENING. COLD ADVECTION
SPREADS ACROSS FA IN WAKE OF FROPA WITH GREATEST COOLING ACROSS THE
NORTH. IN ADDITION TO COLD ADVECTION PERSISTENCE OF POST FRONTAL SC
ENTERING NORTHERN VALLEY AND RESIDUAL CONVECTIVE DEBRIS WILL ALSO
HAVE BEARING ON TEMPERATURES. MODELS BOTH SHOWING DRYING THROUGH
COLUMN THIS AFTERNOON SO SHOULD SEE ATLEAST SOLAR BEHIND FRONT.

OTHER THAN EARLY EVENING CONVECTIVE THREAT OVER E/SE FA REMAINDER OF
FA SHOULD BE QUIET TONIGHT AS COLUMN DRIES AND HIGH PRESSURE BUILDS
IN. LOW TEMPERATURES WILL BE MUCH CLOSER TO AVERAGE MINS WITH
CLEARING SKIES AND DEWPOINTS IN THE 50S.

MID LEVEL FLOW TRANSITIONS INTO MORE ZONAL PATTERN WITH NEXT WAVE TO
AFFECT AREA WED/WED NIGHT. LOW LEVEL FORCING WEAK HOWEVER WITH
MODEST INSTABILITY AND CAPE DEPICTED BY BOTH GFS AND NAM WILL
INTRODUCE LOW POPS OVER EASTERN FA.

REMAINDER OF WORK WEEK LOOKS DRY AS HEIGHTS RISE AND SURFACE HIGH
PRESSURE DOMINATES.

ONLY CHANGES TO LONG RANGE WILL BE TO ADJUST TIMING OF PCPN
POTENTIAL OVER WEEKEND.

.AVIATION...
MVFR CIGS IN WAKE OF BOUNDARY SLOWLY SPREADING EAST ACROSS MAINLY
NORTHERN PTN OF FORECAST AREA. LESS CERTAIN ABOUT CIGS ACROSS
SOUTHERN FA ALONG WITH T POTENTIAL ALTHOUGH COULD SEE SOME LOWER
CIGS IN STRONGER TSRA ACROSS SOUTH. COLUMN DRIES DURING AFTERNOON
FOR GENERALLY VFR CONDITIONS WITH EXCEPTION OF FAR EAST IN LATE
AFTERNOON EARLY EVENING TSRA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, May 28, 5:50 AM CDT, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
550 AM CDT SUN MAY 28 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
550 AM CDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
EASTERN NORTH DAKOTA AND OVER ALL OF EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA OVERNIGHT.

A VERY WARM AND UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGH
TONIGHT. LOW PRESSURE WILL MOVE FROM WESTERN SOUTH DAKOTA TO NEAR
THE DEVILS LAKE AREA BY THIS AFTERNOON AND THEN INTO MANITOBA
TONIGHT. A COLD FRONT TRAILING SOUTH FROM THE LOW WILL MOVE EAST
THROUGH EASTERN NORTH DAKOTA THIS EVENING AND INTO MINNESOTA
TONIGHT. VERY WARM AIR ALOFT COMBINED WITH WEAK UPPER LEVEL
FEATURES ARE EXPECTED TO PREVENT THUNDERSTORM FORMATION THROUGH
LATE AFTERNOON. LATE THIS AFTERNOON ISOLATED THUNDERSTORMS MAY
FORM ALONG THE FRONT FROM DEVILS LAKE TO VALLEY CITY WITH ISOLATED
THUNDERSTORMS REMAINING A THREAT ALONG THE FRONT AS IT MOVES EAST
TONIGHT. STORMS THAT DO FORM WILL PRODUCE LARGE HAIL AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY MORNING OVER
NORTHWEST AND WEST CENTRAL MINNESOTA WITH LARGE HAIL THE MAIN
THREAT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR MONDAY
NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

RIDDLE

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.